What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 10, 3:50 PM CST, 22 minutes earlier.
Area forecast discussion, Dec 10, 3:50 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 PM CST Fri Dec 10 2021
.SHORT TERM...
/Updated at 1153 AM CST Fri Dec 10 2021/
/Risk for severe storms on Saturday/
Rest of Today into Tonight.
At 18:20z/12:20p, surface analysis showed a clearly defined warm
front draped NW to SE across Central Alabama, with temperatures in
the 50s and 60s north of the front and in the 70s to the south.
The coolest air of the day should be across the far northeast
counties where a wedge will remain in play; however, overall
southerly flow and the northward progression of the warm front
will result in more of a modification of temperatures elsewhere,
especially where cloud breaks develop. Clusters of showers will
move northward this afternoon and evening but should be limited in
coverage and intensity.
Southerly breezes will increase tonight in response to
strengthening low-level flow. Our northern counties stand the
best chance, at this time, to reach speeds for a wind advisory,
especially areas of higher terrain. So, will opt to issue a wind
advisory tonight into Saturday.
Saturday severe.
The 500mb pattern today reveals two shortwave troughs transiting /
being absorbed within a longwave trough axis toward our west.
Through this evolution, a strengthening mid- and low-level jet will
commence tonight across the Ohio Valley and Tennessee Valley as a
more consolidated trough axis shifts eastward. A surface low will
deepen as it tracks toward the Great Lakes region, with broad
southerly flow advecting mid to upper 60s dew points across much of
Central Alabama as a localized warm front shifts northward. This
will allow for a period of enhanced shear and at least weak
destabilization setting up as a line of storms moves toward and then
across Central Alabama.
During the overnight hours, subtle confluence bands may yield some
showers and a couple of storms across the northwest part of the
area, but this activity shouldn't be of any consequence.
Meanwhile, a band of storms should be organizing farther west near a
cold front. The line of storms should enter our northwest counties
around 5 am and the Interstate 20 corridor around noon (give or take
a small margin of error). HREF guidance suggests a swath of SB-CAPE
around 500-750 J/kg and 0-1 km SRH around 350. While forecast
soundings suggest storm mode should be linear, as mirrored in the
CAMs, it appears that shear vectors may allow for some breaks /
segments and perhaps a couple storms forming just ahead of the
line before merging. So, as this line of storms moves in,
conditions will be supportive of pockets of damaging straight-line
wind and a couple QLCS-style tornadoes given hodograph curvature
(essentially a common high shear / low CAPE event for us).
As we step through the afternoon and the line of storms moves into
the Interstate 85 corridor, the environment isn't expected to be the
same as farther northwest / earlier in the day. 0-1 km SRH falls to
around 150 as the tail end of the 50-60 knot low-level jet exits to
the northeast. This makes for less-impressive soundings and
hodographs. Shear vectors are also more explicitly line-parallel.
While the wind shear parameters take a hit, instability may end up a
touch higher / closer to 1,000 J/kg considering a wider window for
daytime heating. Parameters should still support at least a low-end
risk for an isolated severe storms during this time.
Behind the line of storms, a cooler air mass will move in.
89^GSatterwhite
.LONG TERM...
/Updated at 0335 PM CST Fri Dec 10 2021/
Much of the forecast in the extended remains on track, as we
return to a drier pattern. The cold front should still be exiting
the area Sunday night, but slowed the end to rain chances. As the
upper level trough moves through overnight, there will be enough
forcing to maintain light post frontal rain through midnight,
generally south of the I-59 corridor.
Increased temperatures each period to start the work week as the
ridge axis slides over us and a warming trend begins. A weakening
system glances the area late in the week, and will include low
rain chances in the northeast Thursday and Friday.
14
Previous long-term discussion:
/Updated at 0331 AM CST Fri Dec 10 2021/
Sunday through Thursday.
The cold front is expected to be exiting Southeast Alabama by early
Sunday morning, ending any significant rain chances for Central AL.
High temperatures Sunday will likely struggle to get out of the 50s
for much of the area with maybe low 60s for locations along and
southeast of I-85. High pressure builds in across the region Monday
and Tuesday leading to a gradual warming trend under mostly clear
skies. A trough is expected to move into the Pacific NW on
Wednesday, which causes the upper ridging to become more amplified
in the Southeastern CONUS. This will allow for the warming trend to
continue through at least Thursday. All in all, very low chance for
any rain Sunday through Thursday with temperatures trending above
normal by the middle part of the week.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
/Varied flight conditions tonight and Saturday/
A warm front draped across the area as of early Friday afternoon
is resulting low clouds and passing light showers. The warm front
will continue to move northward tonight, with a mix of IFR / MVFR
conditions. Southerly flow will become breezier.
A cold front will move through on Saturday, bringing a period of
rain and storms to all terminals. Breezy southerly flow will
quickly switch to northwesterly behind the front.
Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.
89^GSatterwhite
&&
.FIRE WEATHER...
Warm and moist conditions continue through tonight and Saturday,
as a frontal system moves through the area. Winds will be breezy
tonight, from the south, becoming northwesterly through the day
tomorrow. Showers are possible this evening, with a line of strong
to severe storms moving northwest to southeast tomorrow. Drier,
cooler weather is expected by Saturday night behind the strong
cold front. This will promote a period of dry, cool weather Sunday
through Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 63 69 32 56 32 / 40 100 20 0 0
Anniston 64 71 35 58 36 / 30 100 20 0 0
Birmingham 66 70 36 57 38 / 40 100 20 0 0
Tuscaloosa 67 70 36 57 37 / 50 100 10 0 0
Calera 66 71 38 58 38 / 30 100 20 0 0
Auburn 65 71 42 59 40 / 10 90 50 0 0
Montgomery 68 75 41 61 39 / 20 100 40 0 0
Troy 66 76 43 62 41 / 10 90 60 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory from 9 PM this evening to 1 PM CST Saturday for
the following counties: Blount...Calhoun...Cherokee...Cleburne...
Etowah...Fayette...Jefferson...Lamar...Marion...St. Clair...
Walker...Winston.
&&
Hazardous weather outlook, Dec 10, 4:08 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
408 PM CST Fri Dec 10 2021
ALZ011>015-017>050-120115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
408 PM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Winds will become breezy toward midnight tonight and continue into
the day Saturday ahead of an approaching cold front with wind gusts
up to 35 mph possible.
Strong to severe thunderstorms are possible generally after 5 AM
overnight for counties northwest of Birmingham and Tuscaloosa. Primary
threats include damaging winds and a few tornadoes.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong to severe thunderstorms are possible across Central Alabama
through 6 pm Saturday. Primary threats include damaging winds and a
few tornadoes.
Winds will be breezy outside of thunderstorm activity through mid
afternoon on Saturday with gusts up to 35 mph possible.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
late tonight though the day on Saturday.
In the hours before
Special weather statement, Dec 10, 3:21 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
321 PM CST Fri Dec 10 2021
ALZ044-102145-
Montgomery AL-
321 PM CST Fri Dec 10 2021
...A strong thunderstorm will impact portions of northwestern
Montgomery County through 345 PM CST...
At 321 PM CST, Doppler radar was tracking a strong thunderstorm over
southwestern Montgomery, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montgomery, Hyundai Motors Of Alabama, Alabama State University,
Auburn University In Montgomery, Hope Hull, Woodcrest, Dannelly
Field, Eastdale Mall, Montgomery Riverwalk Stadium, Pinedale, Lagoon
Park, Gunter Air Force Base, Alabama State Capitol and Barachias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3225 8637 3231 8641 3244 8624 3231 8611
TIME...MOT...LOC 2121Z 241DEG 21KT 3230 8636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Dec 10, 3:49 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 PM CST Fri Dec 10 2021
ALZ043-044-102215-
Montgomery AL-Elmore AL-
349 PM CST Fri Dec 10 2021
...A strong thunderstorm will impact portions of south central Elmore
and north central Montgomery Counties through 415 PM CST...
At 349 PM CST, Doppler radar was tracking a strong thunderstorm over
northeastern Montgomery, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eastern Montgomery, Emerald Mountain, Eastdale Mall, Auburn
University In Montgomery, Lagoon Park, Gunter Air Force Base,
Mitylene and Tallapoosa Water Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3234 8624 3239 8628 3250 8613 3241 8603
TIME...MOT...LOC 2149Z 235DEG 19KT 3237 8623
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/Davis